Alabama, 2003Damaging Wind in Alabama, February 22, 2003
February 22, 2003 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 22, 2:45 AM CST, 40 minutes earlier.
Area forecast discussion, Feb 22, 2:45 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 AM CST SAT FEB 22 2003
FOR THE CURRENT PACKAGE...BIGGEST PROBLEM IN THE SHORT TERM IS
SHAPING UP TO BE PRECIP AND TEMPS RELATED TO SYSTEM ROLLING OVER THE
LOWER MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS. AT
MIDNIGHT...SURFACE LOW (ASSOCIATED WITH PRETTY DECENT SHORTWAVE OVER
THE LOWER MISSISSIPPI RIVER VALLEY) WAS LOCATED OVER KMLU AND
HEADING NORTHEAST AS UPPER DYNAMICS SWING AROUND BASE OF UPPER
TROUGH OVER THE CENTRAL CONUS AND MOVE NORTHEAST. LINE OF TSRA IS
SPLITTING THE FA IN HALF AT MIDNIGHT...WITH A SCATTERED SHRA/TSRA
AHEAD AND AN AREA OF RAIN OVER CENTRAL/NORTHERN MS. WATER VAPOR LOOP
SHOWS ABUNDANT DRY AIR BEING DRAWN INTO THE SOUTHEASTERN CONUS BY
UPPER DYNAMICS...WITH LINE CURRENTLY MOVING THROUGH THIS DRY PLUME.
WARM FRONT ASSOCIATED WITH THIS SYSTEM HAS PUSHED INTO NORTHERN
MS/AL...WITH SURFACE COLD FRONT MOVING ACROSS THE WESTERN GULF OF
MEX AND LA.
THROUGH THE SHORT TERM...UPPER SHORTWAVE CONTINUES TO PULL
NORTHEAST...PUSHING SURFACE LOW AHEAD. RESULT IS A SLOW FRONTAL
PASSAGE TODAY....WITH WINDS TODAY STARTING OUT STRONG
SOUTHERLY...WEST-NORTHWEST AT 00Z THIS EVENING...THEN LIGHT
NORTHWEST BY MIDNIGHT TONIGHT. REASON FOR QUICK DROP-OFF IS SECOND
SHORTWAVE SYSTEM MOVING FROM THE CENTRAL PLAINS INTO THE OHIO RIVER
VALLEY SUNDAY THROUGH SUNDAY NIGHT...DUE TO UPPER RIDGE OVER THE
CARIBBEAN MAINTAINING ITS STRENGTH. ETA/GFS PROGNOSTICATING WEAK
SURFACE FRONT PUSHING TO NORTHERN SECTIONS OF THE FA BY MONDAY
MORN...WITH GFS INDICATING THAT FRONT WILL STALL ALONG THE NORTHERN
GULF COAST MONDAY NIGHT. FOR PRECIP TIMING...AVN IS HANGING ON TO
THE PRECIP THE LONGEST...WITH ALL MODEL PHYSICAL SOLUTIONS
INDICATING WRAP-AROUND RAIN TO SOME DEGREE OVER THE FA.
FOR THE SHORT TERM...AM GOING WITH MAV TEMPS TO START WITH...DUE TO
ETA/NGM STARTING OUT TOO FAR ON THE COOL SIDE. WITH WARM ADVECTION
PRETTY STRONG THROUGH THE MORNING...THEN TAPING OFF IN THE
AFTERNOON...FEEL MAV HAS BEST GRIP...THOUGH STILL LOOKS A BIT COOL.
WITH SYSTEM STILL DEEPENING AS IT HEADS NORTH....EXPECT WINDS TODAY
TO START IN THE BREEZY RANGE...SETTLING DOWN THIS AFTERNOON. AFTER A
BRIEF...LIGHT NORTHWEST PUSH TONIGHT...WINDS WILL SWITCH BACK TO
SOUTHERLY FOR SUNDAY. FEEL MET GUIDANCE IS OVERDOING THE WARMING
FROM THE SOUTHERLY FLOW A BIT...SO WILL LIKELY LEAN TOWARDS THE MAV
NUMBERS. FOR THE LAST TWO PERIODS OF THE SHORT TERM...MET/MAV
NUMBERS PRETTY CLOSE...SO WONT DEVIATE TO MUCH.
IN THE EXTENDED...GFS STARTS THE EXTENDED WITH SURFACE FRONT ALONG
THE COAST...WITH STRONGER SYSTEM MOVING OVER CA TUESDAY MORN...THEN
GETTING SHOVED QUICKLY NORTHEAST AS SEVERAL STRONG SHORTWAVES DANCE
AROUND IT. TAKING A LOOK AT LATEST CANADIAN AND NOGAPS...EARLIEST
PRECIP COULD START IS THIS COMING WEDNESDAY NIGHT. CURRENT EXTENDED
PRETTY MUCH IN AGREEMENT WITH THIS...SO OTHER THAN A DROP IN POPS
FOR WEDNESDAY DAYTIME...AM LEAVING EXTENDED BASICALLY AS IS.
MARINE...FORECAST WILL START OUT WITH WINDS WESTERLY IN THE SMALL
CRAFT RANGE...BECOMING NORTHWEST/CAUTION LEVELS THIS EVENING. WITH
WEAK FRONT PUSHING TO THE COAST MONDAY NIGHT...MAY SEE SMALL CRAFT
CAUTION LEVEL WINDS FROM THE NORTHEAST MONDAY NIGHT...BUT THESE WILL
SETTLE A BIT AND SWITCH TO ONSHORE BEFORE INCREASING MIND WEEK AS
NEXT SYSTEM APPROACHES THE AREA.
FIRE...NO CONCERNS. A BIT COOLER AIRMASS WILL MOVE OVER THE
AREA...BUT ONLY TEMPORARILY...SO DONT SEE ANY PROBS WITH THE RH
LEVELS...THOUGH WINDS COULD BE A PROBLEM TODAY. TONIGHT...THESE WILL
SETTLE AS THEY SWITCH TO NORTHWEST...WITH NO PROBLEMS SEEN INTO
MONDAY
PRELIM NUMBERS...
MOB 070/043 067/049 068 30000
PNS 071/045 066/050 068 40000
DTS 070/046 063/052 067 90000
GZH 069/039 067/045 068 80000
2R0 065/040 068/047 063 30000
61A 067/040 066/045 065 80000
.MS...NONE
.AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
.FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
16
MILLER
Hazardous weather outlook, Feb 21, 2:25 PM CST, 13 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-220400-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CST FRI FEB 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(THIS AFTERNOON AND TONIGHT)
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON. A FEW OF THESE WILL PRODUCE HEAVY
RAIN AND SOME PONDING OF WATER ON AREA ROADS.
AN UPPER LEVEL SYSTEM AND SURFACE LOW PRESSURE CENTER WILL MOVE
NORTHEAST ACROSS MISSISSIPPI TONIGHT. THUNDERSTORMS WILL INCREASE IN
COVERAGE AND INTENSITY THIS EVENING OVER INLAND SOUTHEAST
MISSISSIPPI. THE LINE OF STORMS WILL MOVE INTO SOUTHWEST ALABAMA
BETWEEN 9 PM AND MIDNIGHT AND INTO THE WEST FLORIDA PANHANDLE AND
ALABAMA COUNTIES TO THE NORTH BETWEEN MIDNIGHT AND 3 AM.
THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL
AND ISOLATED TORNADOES.
A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR INLAND SOUTHEAST
MISSISSIPPI AND THE ALABAMA COUNTIES...GENERALLY TO THE WEST OF
INTERSTATE 65...INCLUDING BALDWIN COUNTY. AN ADDITIONAL 2 TO 3
INCHES OF RAIN POSSIBLE OVER THE WATCH AREA TONIGHT ON TOP OF THE 1
TO 2 INCHES THAT FELL TODAY.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
SOME SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT SUNRISE SATURDAY
MORNING OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH CENTRAL
ALABAMA. THE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS WILL LIKELY BE REQUIRED THIS EVENING AND TONIGHT.
In the hours before
Special weather statement, Feb 22, 12:45 AM CST, 2 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1245 AM CST SAT FEB 22 2003
...TORNADO WATCH IN EFFECT THROUGH 6 AM...
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THIS MORNING
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST MISSISSIPPI...
STONE...GEORGE...GREENE...PERRY...AND WAYNE.
IN SOUTH ALABAMA...
MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...WILCOX...
MONROE...CONECUH...BUTLER...CRENSHAW...ESCAMBIA...AND
COVINGTON.
IN NORTHWEST FLORIDA...
ESCAMBIA...SANTA ROSA...AND OKALOOSA.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH DAYBREAK. THE ATMOSPHERE THIS MORNING REMAINS VERY
UNSTABLE...AND IS FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.
STAY TUNED FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.Thunderstorm Wind, Crenshaw
- When
- February 22, 3:25 AM CST to 3:26 AM CST
- Where
- Crenshaw County, Highland Home
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.950, -86.317
High winds from a thunderstorm blew down several trees. Some of the trees fell on a couple of homes and caused minor damage to them.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343696.